Jump to content

rainy: PSSD from Lexapro


rainy

Recommended Posts

I joined this site in hopes of finding information (and success stories) about recovery from PSSD. I have been prescribed Prozac off and on from 1996 to 2012, for situational depression. I didn't have horrific withdrawals from that, although I did experience minor to moderate (meaning I could still achieve orgasm alone and with a partner, although with a partner became more difficult) sexual dysfunction. I was also on Lorazepam from 2007-2012 and continue to suffer protracted withdrawal syndrome from that (was VERY severe for 20 months and I continue to have food and chemical sensitivities and any kind of stress brings back neurological dysfunction). I was prescribed Lexapro because I was so depressed dealing with benzo withdrawal and the simultaneous loss of so much of my life. I took Lexapro July-November 2013 and immediately suffered much worse sexual dysfunction than I ever experienced on Prozac. It has actually worsened since I got off the medication. The form the dysfunction takes is lack of pleasure from genital stimulation and therefore inability to orgasm. I am horrified by what I'm reading online about this being a permanent condition. I can't find any stories about anyone overcoming this problem.

Link to comment
  • Administrator

Welcome, rainy.

 

How did you go off Lexapro? Did you have any withdrawal symptoms?

 

We have several people here who have recovered from PSSD. I am one of them; I had complete genital anesthesia, which very gradually went away, with sensation returning.

 

Very gradual recovery is usual.

 

See our Symptoms and Self-care forum for more discussions about PSSD.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Hi Altostrata,

 

Thank you for replying. I tapered off Lexapro by dry-cutting my pills in quarters over a period of a couple of months. It's impossible to determine if I am suffering any other withdrawal s/x from Lexapro besides PSSD because I am still recovering from benzo withdrawal, which was SEVERE for about 20 months (about 100 emergency room visits and every symptom that's listed for benzo w/d except tinnitus).

Link to comment
  • Administrator

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thank you, Altostrata. Yes, I take fish oil and magnesium supplements. I also take inositol powder sometimes. I believe all of these help with my non-PSSD withdrawal symptoms. I am also a member of benzobuddies.org. I will look at the symptoms and self care section. Thank you.

 

One additional symptom that I believe is related to SSRI withdrawal moreso than benzo withdrawal is slow muscle tightening/involuntary slow movements in my mouth and jaw. These occur randomly. Sometimes I feel as if I have lockjaw or that my mouth and tongue are being depressed into the bottom of my mouth. Other times I feel as if someone is pushing my lower jaw back in my head. I had this type of withdrawal symptom before after getting off Prozac for the third time.

Link to comment
  • Administrator

You might want to get a bite guard to protect your teeth at night.

 

You've been off Lexapro since November, correct? Did your benzo withdrawal syndrome get worse then?

 

Sometimes, and this is by no means certain for you after all this time, people reduce withdrawal symptoms by reinstating a very small amount of the drug, such as 1mg, stabilizing for a while, and tapering off that later by tiny amounts. Is this of interest to you?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Hi Altostrata,

 

No, the improvement of my benzo withdrawal syndrome has remained. It did not rev up while I was tapering off Lexapro. And yes, I have been completely off Lexapro since Thanksgiving 2013. I have been off benzos since July 2012 and will never go back on them. I wasn't able to function for 6 months (had to go on disability), so I will never reinstate because I am finally able to hold a job again and have some semblance of a life (although I feel it's been permanently altered because of the food allergies and sensitivies that remain). Actually, my mouth movement doesn't really occur at night. It happens when I eat something I'm sensitive to, when I come into contact (e.g., smell) chemicals or strong spices, and sometimes when I'm around too much sensory stimulus (e.g., concert, movie with a lot of action on the big screen and sounds coming from dispersed speakers).

Link to comment
  • Administrator

That's very good to hear, rainy.

 

It's also good to hear you're taking care of yourself by recognizing your hypersensitivities. Those, and the PSSD, can go away gradually. We have some suggestions in the Symptoms and Self-care forum for coping with symptoms.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Alto, this is a little random and im sorry if youve answered this before but what other symptoms of pssd did u have if any and at what point did you first see symptoms improve? Was there any worsening?

2010 - citalopram 10mg 
2011 - 20-40mg, 1 month taper, PSSD & Anhedonia - Elavil 10mg during taper.
Clonazepam when needed after a month of daily use. 
2012 - Off Elavil - Zoloft (sertraline) 25mg - 50 mgs for 6 months + Buspar for a while. Pssd & anhedonia improved on zoloft, now has gotten a lot worse since a year off. 

 

Off all drugs since October 2012.

Link to comment

I would like this information too, please. How long after getting off the SSRI did the complete anesthesia first begin to lessen? Did it get worse before it got better? Did it happen in chunks and were there long plateaus (if so, how long) before the next stage of improvement?

Link to comment
  • Administrator

Please see our PSSD topics in the Symptoms and Self-care forum. My story and others are there.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • 6 months later...

Hey rainy, do you have any other problems like loss of emotions or only sexual disfunction?

9/2013 to 1/2014 on zyprexa,

1/2014 to 3/2014 months on zoloft

cold turkeyd all meds but still suffering from anhedonia

..

....

 

01/2015 recovered, my old self is back

06/2015  better and stronger person 

manic episode and total relapse

Link to comment

I wouldn't say I have a loss of emotions other than positive ones, which stems directly from the iatrogenic illnesses and fallout from that (I have very little emotional/social support). I have plenty of depression, despair, anger, dread, etc. The PSSD does include the lack of ability to get sexually aroused (the mental/emotional part as well as the physical part).

 

I have a host of other iatrogenic problems, such as severe food intolerances and medication sensitivies (can no loner take Prednisone for my rheumatoid arthritis). These stem directly from an overly rapid taper from 6 years of prescribed benzos though (tolerance to benzos was misdiagnosed for years and I was misinformed on how to taper properly, so malpractice across the board).

 

I've had an MD write in his notes that my illnesses had an iatrogenic cause - he just didn't know how to treat it. So yes, I believe it's possible to find a doctor to treat a problem that another created.

Link to comment
  • 4 years later...

Hi Rainy.

 

How are you now?

May 2016 - Aug 2016 - Prozac 20mg

 

March 2017 - June 2017 - Sertraline 100mg. Horrific withdrawal 5 m onths.

 

July 2017 - Aug 2017 - Mirtazapine 15mg. Horrific.

 

August 2017 - December 2017 Fluoxetine 10mg for 2 weeks ghen Escitalopram 20mg for 12 weeks. Never felt normal since this. Or baseline.

 

March 2018 - June 2018 - Escitalopram 5mg for 12 weeks. Stopped and here i am full of symptoms i never had.

 

Link to comment
  • ChessieCat changed the title to rainy: PSSD from Lexapro
  • 4 weeks later...

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy